Happy Monday to this beautiful community! The love and support you all have shown be over the past couple months has been so amazing! Thank you for all of the sweet comments (encouragements), likes, follows, and shares. I appreciate every single one. Seriously, my heart gets a little flutter every time I get a new notification!
I know Monday gets kind of a bad reputation, but I love it! It’s a new beginning. Start your week fresh and motivated!
That being said, I thought, what better way for me to start my week than with a blog? Today I wanted to share my experience with medications (specifically birth control, but I have some points that truly relate to medications in general).
When I started taking birth control, I was only interested about one thing, not having babies. I only vaguely remember my OBGYN discussing the side effects. To be honest, I wasn’t too concerned by them. I just knew I was not ready to have any babies yet and this was the least permanent option. Plus, because I had never taken any sort of birth control before, which meant my doctor recommended that I was put on the lowest dosage possible, so really how drastic could the side effects really be? In hindsight, I wish I had paid more attention or asked more questions because the next year would not have been so confusing and frustrating.
- Putting hormones into your body is no small task. You’re altering your chemical composition. This has all sorts of repercussions that should be highlighted and discussed before and during your prescription period. It is also important to note that because every individual is different, you may have different effects to varying degrees compared to those I experienced. This is why it is so important to keep the communication with your doctor open. Never hesitate to ask a question.
When I first started birth control, the first change I noticed was in my period cycle and the nuances in the way it functioned. I will spare you with the details, but they were all the changes I was told to expect. In addition, I could feel that I was mildly more emotional than normal, but to be completely honest I didn’t think anything of it until later on. In fact, I was unaware of the intensity of most of the symptoms I am going to talk about until recently. Hindsight really is 20/20.
Looking back the first thing to change was my “sex drive”. Now, I wouldn’t say that it was nonexistent, however it was definitely a major decrease from before. I chalked it up to being tired or stressed or that my husband was tired or stressed. While, our life was chaotic, I can without a single doubt connect the dots back to my birth control. The change was just too drastic.
Next was the weight gain. To be fair I was probably too skinny before I started using birth control, so this turned out to be less of an issue. However, “random” weight gain still has pretty big impacts on a young woman’s mind and confidence! If I didn’t have an amazing husband constantly reassuring me that I looked “better than ever”, I would have been a lot more down and out about it.
Finally, the severe mood swings. I’m not talking typical hormonal mood changes during that time of the month. I’m talking going 360 in a hot minute, almost daily. Had I not connected the dots, I was in the process of diagnosis myself with bipolar disorder (Obviously a great example of why self-diagnosis are not the way to go!). Seriously though, I didn’t even recognize myself any more. I was irritable and sad, and more anxious than I had ever been in my entire life. Sometimes, all at once. I’ll never forget standing in the kitchen with my husband bawling my eyes out when suddenly I just started hysterically laughing. Yep you heard that right. In that moment, I was so extremely sad and confused and irritated at the same time. Sometime during that conversation I stopped with sudden clarity and just looked at him and said, “Somethings wrong. What’s wrong with me??” But again, like I had done with everything else, I chalked it up with being too tired or stressed at work (which again probably didn’t help, but this was not in the normal realm of how I handled stress.)
I waited months before I finally decided to talk with my doctor about everything, and I will never forget how simple her response had been and how gentle she handled my fear. I walked in that office thinking she was just going to call me crazy and refer me to a therapist. (See how far stigma can implant itself? Even as a professional mental health advocate I was hesitant.) However, when I told her I had been experiencing some dramatic mood swings, she noted that lower doses of Birth control can in fact create this problem. She offered a “simple solution” of increasing my dose for a few months to see how my body reacted (both physically and mentally).
A couple months after changing my prescription, I finally felt like me again. The consistent irritation and depression that had been settled over me, finally lifted. I woke up one morning and just felt.. peace.
If I could give you any advise from my experience, it would be this:
- PLEASE talk with your doctor before you are prescribe any sort of medication. Talk about the ins and outs of the side effects. Sometimes you will have to evaluate the costs, but honestly just being aware of them can change your experience drastically. If you are not aware of what to look for, the symptoms of your medication (especially mood related) can easily trick you into thinking they are a part of your identity. You are NOT your medications side effects.
- Continue to contact your doctor, especially if you experience ANY changes. Something small may be an indicator to a bigger change. Most times, they have a solution! Why suffer for longer than necessary?